Washington, 2008

Heavy Snow and Winter Weather in Washington, December 12 to 14, 2008

December 12 to 14, 2008 · NWS OTX · 10 events in 10 counties and zones

A deep surface low tracked across the northern Washington Cascades, followed by an arctic front passage. On the Washington Palouse, one indirect fatality was contributed to icy road conditions on Highway 195 near Albion Road.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A deep surface low tracked across the northern Washington Cascades, followed by an arctic front passage. On the Washington Palouse, one indirect fatality was contributed to icy road conditions on Highway 195 near Albion Road. Drifting snow and low visibility led to multiple slide-offs and the closing of State Route 27 from Tekoa to Fairfield. Numerous other accidents resulted from the first significant snow of the season for most areas. Snow accumulations from the storm ranged mainly from five to nine inches, but with higher amounts in the Okanogan Highlands and Northeast Mountains. In the Okanogan Highlands, spotters three miles west of Boyds and eight miles southwest of Inchelium picked up a foot of snow. In the Northeast Mountains, a foot was also reported nine miles north of Metaline Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 12, 4:55 AM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 12, 4:55 AM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
455 AM PST FRI DEC 12 2008

.SYNOPSIS...
A STRONG WINTER STORM WILL MOVE TOWARD EASTERN WASHINGTON AND
NORTH IDAHO ON FRIDAY. THIS STORM WILL CAUSE WEATHER CONDITIONS
TO DETERIORATE DRAMATICALLY THROUGH THE DAY AND CONTINUE INTO
FRIDAY NIGHT. ACCUMULATING SNOW WILL BE COMMON NORTH OF INTERSTATE
90 BY FRIDAY NIGHT...WITH SIGNIFICANT SNOW FALLING ALMOST EVERYWHERE
ON SATURDAY. SNOWFALL INTENSITY WILL BEGIN TO TAPER OFF SATURDAY
NIGHT AS A FRIGID ARCTIC BLAST WILL OVERSPREAD THE REGION. THE
INTRUSION OF THIS AIRMASS WILL BRING BRISK NORTHEAST WINDS AND
AREAS OF BLOWING AND DRIFTING SNOW THROUGH SUNDAY. BITTER COLD
TEMPERATURES WILL PERSIST THROUGH THE MIDDLE OF NEXT WEEK.

&&

UPDATED AVAIATION DISCUSSION

...THE BIGGEST WINTER STORM OF THE SEASON THUS FAR WILL ARRIVE
TONIGHT AND LINGER INTO SUNDAY...

.DISCUSSION...
ISSUED 256 AM
FRIDAY AFTERNOON THROUGH SATURDAY NIGHT...THERE IS VERY LITTLE
CHANGE FROM THE PREVIOUS FORECAST AND MODEL SOLUTIONS FOR THIS
PORTION OF THE FORECAST IN TONIGHTS PACKAGE. OVERALL...PRE-
FRONTAL PRECIPITATION AND LIFT INCREASES FROM NORTHWEST TO
SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND TONIGHT SPREADING A
MIX OF P-TYPES ACROSS THE ZONES THIS AFTERNOON AND EVENING. AFTER
THAT POINT...COLDER AIR MOVES IN AND THINGS TRANSITION WHITER VERY
QUICKLY WITH HEAVY SNOW AND BLOWING SNOW EXPECTED IN MANY PLACES
ACROSS THE AREA THROUGH SATURDAY NIGHT.

OVERALL...THE GLOBAL MODELS ONCE AGAIN INITIALIZED THE SYSTEM VERY
WELL. ADDITIONALLY...THE MAIN UPPER LOW THAT WILL BE RESPONSIBLE
FOR THIS MESS HAS FINALLY REARED ITS UGLY HEAD AS IT DROPS DOWN
THE WESTERN CANADIAN COAST WITH A DEEP MOISTURE FETCH AHEAD OF IT
EVIDENT ON WATER VAPOR IMAGERY. THE MODELS CONTINUE TO TRACK THE
MID-LEVEL LOW OVER THE OLYMPIC PENINSULA BY THIS EVENING AND INTO
EAST-CENTRAL WASHINGTON BY TONIGHT. IN DOING SO...THE MODELS
QUICKLY STACK THE SURFACE LOW AND UPPER LOW THROUGH THE DAY TODAY
RESULTING IN AN EXTREMELY IMPRESSIVE METEOROLOGICAL BOMBING OUT OF
THE SURFACE LOW EVEN AS IT ENCOUNTERS THE CASCADES...A DEVELOPMENT
THIS FORECASTER HAS NEVER BEFORE SEEN IN THIS PART OF THE COUNTRY.
WITH THE VERTICAL STACKING AND SUBSEQUENT OCCLUSION OF THE
SYSTEM...A STRONG TROWAL AIRSTREAM AND ASSOCIATED FRONTOGENETICAL
MAXIMUM FORCING LIFT IN THE DENDRITIC GROWTH ZONE SHOULD YIELD
STRONG QPF AND INCREASING SNOW TO LIQUID RATIOS AS COLDER AIR
GRADUALLY FILTERS IN. THE COMBINATION OF FRONTOGENETICAL FORCING
WITH IMPRESSIVE DEFORMATION SHOULD ALLOW A BAND OF HEAVY SNOW
ACCUMULATION FROM THIS AFTERNOON ALL THE WAY UNTIL SATURDAY
EVENING TO FORM ACROSS THE NORTHERN ZONES BEFORE IT TRANSITIONS
SOUTH SATURDAY TOWARD SPOKANE AND POINTS SOUTH. FARTHER SOUTH OF
THIS MAIN BAND...AFTER RATHER IMPRESSIVE PRE-FRONTAL LIFT PASSES
THIS EVENING WITH MAINLY SNOW AROUND SPOKANE AND A MIX OF RAIN AND
SNOW IN COEUR DALENE WITH MAINLY RAIN FARTHER SOUTH. BEHIND THIS
FRONTAL BAND...MID-LEVEL DRY AIR LOOKS TO DRY OUT THE DENDRITIC
LAYER OVERNIGHT. THE NET RESULT IS A PERIOD OF LIGHT ACCUMULATION
MAINLY ABOVE 2000 OR 2500 FEET AROUND SPOKANE AND ABOVE 3000 FEET
NEAR COEUR DALENE THROUGH THE EVENING WITH A BRIEF RESPITE WHERE
PRECIPITATION TAPERS OFF OVERNIGHT BEFORE RESUMING AS THE MAIN
SNOW BAND AND COLDER AIR ADVANCES SOUTHWARD ON SATURDAY. THE
MOVEMENT OF THE STACKED LOW AND ITS SUBSEQUENT VERY GRADUAL DECAY
COUPLED WITH AN ADVANCING ARCTIC BOUNDARY WILL CONTINUE TO ALLOW
RATIOS TO INCREASE AS COLDER SURFACE AIR AND LESS WARM ADVECTION
ALOFT BECOME THE CONTROLLING FACTORS. WITH THE COLDER
PROFILE...THE DENDRITIC GROWTH ZONE SHOULD DROP TOWARD 850 MB BY
SATURDAY AS THE FRONT SLINKS SOUTHWARD...BUT WITH ARCTIC FRONTAL
LIFT IN THAT AREA...HEAVY SNOWFALL RATES PROBABLY OF 25:1 OR SO
ALONG THE BOUNDARY WILL LIKELY PERSIST EVEN WITH THE LIFT BEING
CENTERED SO VERY LOW IN THE ATMOSPHERE.

BEHIND THE FRONT...STRONG PRESSURE GRADIENTS AND COLD AIR DENSITY
CURRENTS WILL GET THE WINDS ABSOLUTELY HOWLING IN ANY VALLEYS THAT
ARE ORIENTED NORTH TO SOUTH. THIS INCLUDES THE VALLEYS OF NORTH
IDAHO AS WELL AS THE OKANOGAN VALLEY. IN FAVORING THE SOLUTION OF
THE GFS THIS MORNING AND UTILIZING THE WRF-NMM AND WRF-ARW
DOWNSCALED GFS INITIALIZED LOCAL WRF RUNS...WINDS LOOK TO EASILY
APPROACH 30 KTS BEHIND THE FRONT. AS A RESULT...BLOWING SNOW WILL
BECOME A VERY BIG ISSUE DURING THE DAY SATURDAY THROUGH SATURDAY
NIGHT. GUSTS WITH THIS ARCTIC AIR WILL PROBABLY APPROACH 35 TO 40
KTS WITH VISIBILITY RESTRICTIONS LIKELY. FOR SOME
LOCATIONS...ESPECIALLY THE OKANOGAN VALLEY...NORTHERN IDAHO
PANHANDLE...AND COEUR DALENE AREA...WINTER STORM WARNINGS MAY
NEED TO BE FURTHER UPGRADED TO BLIZZARD WARNINGS AS THE SITUATION
UNFOLDS SATURDAY.

FARTHER SOUTH...WITH THE MAIN SNOWS REALLY NOT GETTING GOING UNTIL
SATURDAY AFTERNOON...HAVE OPTED TO KEEP THE WINTER STORM WATCHES
IN EFFECT ACROSS THE PALOUSE AND POMEROY AREAS. SIGNIFICANT
ACCUMULATING SNOW IS STILL POSSIBLE...HOWEVER TIMING AND THE
POSSIBILITY OF SIGNIFICANT BLOWING SNOW ARE STILL ISSUES THAT THE
MODELS NEED TO IRON OUT A BIT BETTER BEFORE AN UPGRADE TO A
WARNING SEEMS PRUDENT. /FRIES

SUNDAY THROUGH THURSDAY...THE GOING FORECAST FOR BRUTALLY COLD
CONDITIONS FOR MUCH OF NEXT WEEK STILL LOOKS ON TRACK. THE INITIAL
SURGE OF ARCTIC AIR DESCENDS INTO THE INTERIOR NORTHWEST SATURDAY
INTO SUNDAY. THEN BY MONDAY...THE GFS FORECASTS SURFACE HIGH
PRESSURE IN EXCESS OF 1042MB STRETCHING FROM CENTRAL BRITISH
COLUMBIA THROUGH THE PLAINS OF CENTRAL MONTANA. THE RESULTING
PRESSURE GRADIENT ACROSS THE VALLEYS OF NORTHERN WASHINGTON AND
NORTHERN IDAHO WILL LIKELY PERPETUATE GUSTY NORTH/NORTHEAST WINDS
THROUGH AT LEAST EARLY MONDAY. DANGEROUSLY COLD WIND CHILLS ARE
EXPECTED SUNDAY AND SUNDAY NIGHT OVER MUCH OF THE SPOKANE FORECAST
AREA...AND ESPECIALLY IN THE OKANOGAN VALLEY...AND THE STRETCH
FROM SANDPOINT TO COEUR DALENE. SINCE MOS WILL PROBABLY NOT
HANDLE THE MAGNITUDE OF THIS ARCTIC INTRUSION...TEMPERATURE
FORECASTS HAVE BEEN TRENDED TOWARD THE RAW VALUES OF THE GFS AND
ECMWF. THE 00Z GFS SURFACE TEMPERATURES FOR SUNDAYS HIGH
TEMPERATURES ARE BELOW ZERO WHICH LOOKS TO BE TOO AGGRESSIVE. I
THINK IT WILL LIKELY BE SUNDAY NIGHT WITH THE ARRIVAL OF SOME
CLEARING BEFORE TEMPERATURES FALL BELOW ZERO IN NORTHEAST
WASHINGTON. DECREASING WINDS AND THE POSSIBILITY OF CLEARING SKIES
SUGGESTS THAT MONDAY NIGHT HAS THE POTENTIAL TO BE THE COLDEST
NIGHT IN EASTERN WASHINGTON IN THE LAST FOUR YEARS. THE ARCTIC AIR
WILL BE SLOW TO LEAVE...TOO. A SECONDARY SHOT OF COLD AIR IS
FORECAST BY THE 00Z GFS ON TUESDAY. 850MB TEMPERATURES REMAIN
BELOW -20C THROUGH WEDNESDAY...WITH ONLY SUBTLE AIRMASS
MODIFICATION EXPECTED THROUGH THE END OF THE WEEK. /GKOCH

&&

.AVIATION...
THICK FOG AND LOW STRATUS WILL REMAIN OVER EASTERN WASHINGTON AND
NORTHERN IDAHO THROUGH LATE MORNING/EARLY AFTERNOON. VISIBILITIES
WILL IMPROVE IN THE PULLMAN AREA BETWEEN 12Z-15Z AS WINDS INCREASE
OVER THE PALOUSE. IMPROVING CONDITIONS WILL BE SLOWER TO ARRIVE IN
THE SPOKANE AREA. VISIBILITIES WILL LIKELY BE LESS THAN A HALF MILE
THROUGH 18-20Z. THEN A STRONG WINTER STORM WILL BEGIN TO SPREAD SNOW
AND RAIN INTO EASTERN WASHINGTON BETWEEN 21Z-00Z. THE HEAVIEST BAND
OF SNOW IS EXPECTED TO BE NORTH OF THE SPOKANE METRO...BUT SNOW WILL
PERIODICALLY REDUCE VISIBILITIES FROM 22Z THROUGH 12Z...WITH THE
MOST SIGNIFICANT ACCUMULATIONS OCCURRING AFTER 12Z SATURDAY. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        34  26  26   1   6  -9 /  80 100 100  40  20  10
COEUR DALENE  36  25  25   1   6  -8 /  80 100 100  40  20  10
PULLMAN        40  26  30   9  13  -4 /  60 100 100  70  40  10
LEWISTON       42  30  34  18  21   6 /  10  80  90  80  40  10
COLVILLE       31  23  23   3   7  -8 / 100 100  90  20  20  10
SANDPOINT      33  21  22  -1   4 -11 /  90 100  80  20  20  10
KELLOGG        36  24  24   1   6  -9 /  70 100 100  70  40  20
MOSES LAKE     35  27  29   8  13  -1 /  80  60  80  20  20  10
WENATCHEE      34  28  30  12  16   3 /  90  50  60  20  30  10
OMAK           30  24  24   4  10  -3 / 100  90  90  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM PST
     SATURDAY FOR NORTHERN PANHANDLE.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     IDAHO PALOUSE.

     DENSE FOG ADVISORY UNTIL 10 AM PST THIS MORNING FOR COEUR
     DALENE AREA.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM PST SUNDAY
     FOR COEUR DALENE AREA.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST SUNDAY
     FOR CENTRAL PANHANDLE MOUNTAINS.

WA...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM PST
     SATURDAY FOR NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...
     OKANOGAN VALLEY.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST
     SUNDAY FOR NORTHEAST BLUE MOUNTAINS.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     LOWER GARFIELD AND ASOTIN COUNTIES...WASHINGTON PALOUSE.

     DENSE FOG ADVISORY UNTIL 10 AM PST THIS MORNING FOR OKANOGAN
     VALLEY...SPOKANE AREA...UPPER COLUMBIA BASIN...WATERVILLE
     PLATEAU.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM PST SUNDAY
     FOR SPOKANE AREA...UPPER COLUMBIA BASIN.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 PM PST
     SATURDAY FOR MOSES LAKE AREA.

     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST
     SATURDAY FOR WENATCHEE AREA.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM PST SUNDAY
     FOR EAST SLOPES NORTHERN CASCADES.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM PST
     SATURDAY FOR WATERVILLE PLATEAU.

&&
Hazardous weather outlook, Dec 12, 6:36 AM PST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
636 AM PST FRI DEC 12 2008

IDZ001-004-WAZ037-131500-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
636 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A VERY STRONG WINTER STORM WILL BRING HEAVY SNOW ACCUMULATIONS...
FOLLOWED BY STRONG WINDS AND BITTER COLD. SNOW WILL BEGIN THIS
AFTERNOON...BECOME HEAVY BY THIS EVENING...AND CONTINUE THROUGH
SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ARCTIC COLD FRONT WILL PUSH THROUGH THE REGION ON SATURDAY
USHERING SOME OF THE COLDEST AIR INTO THE INLAND NORTHWEST IN
ALMOST FIVE YEARS. NORTHEAST WINDS GUSTING AS HIGH AS 40 MPH
WILL DEVELOP ON SATURDAY BRINGING BLOWING AND DRIFTING SNOW AND
DANGEROUSLY COLD WIND CHILLS. MONDAY NIGHT WILL LIKELY BE THE
COLDEST NIGHT OF THE WEEK...WITH LOW TEMPERATURES OF -10 TO -20
POSSIBLE IN THE VALLEYS OF NORTHEAST WASHINGTON AND NORTHERN
IDAHO.

IDZ002-003-026-027-WAZ031>036-038-041-043-044-131500-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
636 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL WINTER STORM WILL BRING THE POTENTIAL FOR STRONG
WINDS...SIGNIFICANT SNOW ACCUMULATIONS...DANGEROUSLY COLD WIND
CHILLS...AND BLOWING AND DRIFTING SNOW THIS WEEKEND. SNOW WILL
DEVELOP THIS AFTERNOON...MAINLY ALONG AND NORTH OF
INTERSTATE 90...AND CONTINUE THROUGH THE NIGHT. THIS STORM SYSTEM
WILL ALSO BRING THE THREAT OF WIND GUSTS OF 35 TO 40 MPH TO
PORTIONS OF THE COLUMBIA BASIN THROUGH THE PALOUSE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIGNIFICANT SNOW WILL PERSIST INTO SATURDAY AND SATURDAY NIGHT AS
A STRONG ARCTIC FRONT MOVES FROM NORTH TO SOUTH OVER THE REGION.
BEHIND THE ARCTIC FRONT...BLUSTERY NORTHEAST WINDS WILL CONTRIBUTE
TO BLOWING AND DRIFTING SNOW. THE GUSTY WINDS WILL PERSIST INTO
SUNDAY...CAUSING DANGEROUSLY COLD WIND CHILLS.

WAZ042-131500-
EAST SLOPES NORTHERN CASCADES-
636 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL IMPACT THE CASCADES TODAY THROUGH SATURDAY NIGHT.
TRAVEL THROUGH THE PASSES WILL BECOME DIFFICULT AS EARLY AS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TOTAL SNOW ACCUMULATIONS OF SIX TO ELEVEN INCHES WILL BE POSSIBLE
BY SATURDAY EVENING IN THE VALLEYS...AND ONE TO TWO FEET ARE
LIKELY OVER THE MOUNTAIN PASSES. BITTERLY COLD TEMPERATURES WILL
DESCEND UPON THE REGION SATURDAY NIGHT AND CONTINUE THROUGH MUCH
OF NEXT WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 12, 10:00 AM PST to December 14, 4:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

Heavy Snow, Okanogan Highlands

When
December 12, 11:00 AM PST to December 13, 1:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Valley

When
December 12, 11:00 AM PST to December 13, 1:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Public
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Heavy Snow, Waterville Plateau

When
December 12, 11:00 AM PST to December 13, 10:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
December 12, 12:00 PM PST to December 13, 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy Snow, Wenatchee Area

When
December 12, 12:00 PM PST to December 13, 10:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Winter Weather, Moses Lake Area

When
December 12, 12:00 PM PST to December 13, 10:00 PM PST
Where
Moses Lake Area forecast zone
Reported by
Newspaper
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Winter Weather, Spokane Area

When
December 12, 1:00 PM PST to December 13, 3:00 PM PST
Where
Spokane Area forecast zone
Reported by
Newspaper
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Blue Mountains

When
December 12, 3:00 PM PST to December 14, 8:00 AM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

Heavy Snow, Washington Palouse

When
December 13, 7:00 AM PST to December 14, 8:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141253, 141251, 141254, 141255, 141250, 141252, 142719, 142722, 141248, 141249.